MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER
Model Number 410322-05
Medical Device Problem Code Failure to Deliver Energy (1211)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received the vessel sealer (vs) instrument for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/ or if additional information is received.A review of procedure information for the reported event date and system serial number confirmed that a vessel sealer instrument with part # 410322-05, lot # m90200120-227 was used during a low anterior resection surgical procedure performed.A review of the instrument log using the instrument information (vessel sealer instrument part # 410322-05, lot # m90200120-227) has been performed.Per logs, the instrument was last used on 07-apr-2021 on system rsh0180 matching the event information.The instrument is single use, thus, will have no usable after this usage.No procedure video or image was submitted to isi for review.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.The vessel sealer is intended for grasping and blunt dissection of tissue and for bipolar coagulation and mechanical transection of vessels up to 7 mm in diameter and tissue bundles that fit in the jaws of the instrument.When functioning properly, the instrument has both visual (tissue effect) and audio (tones from the generator) cues that provide feedback to the user that it is operating as intended.Based on the information provided at this time, this complaint is being classified as a reportable malfunction event due to the following conclusion: the vessel sealer instrument reportedly did not sufficiently complete a seal and it is unknown if there were audible beeps from the generator, indicating that the seal was complete.While there was no report of any patient harm, adverse outcome or injury, recurrence of the reported sealing issue with the vessel sealer instrument could cause or contribute to an adverse event.Furthermore, it is unknown what caused the sealing issue.The surgeon elected to convert the procedure due to a non-functional instrument.Loss of function or performance isolated to a single instrument, accessory, or endoscope would not impede the continuation of a da vinci robotic procedure.The instrument & accessory user manual states: ¿always have a backup instrument available to complete the surgical procedure in case of instrument failure.¿.
 
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection surgical procedure, the vessel sealer (vs) instrument insufficiently sealed.The customer stated that the instrument was re-connected multiple times; however, the issue persisted.The customer also stated that since the issue occurred during mesenteric treatment, the surgeon elected to convert the procedure to laparoscopic surgery.No known impact or patient consequence was reported.Intuitive surgical, inc.(isi) followed up with the customer to request additional information related to the event and obtained the following details.The instrument was inspected prior to use and no abnormalities were noticed.It was unknown if any errors occurred in relation to the vessel sealer.It was noted that there was an audible signal (continuous tone) while the pedal was pressed, but the customer was not sure if the seal completion tones were heard.The target tissue at the time of the event was fat tissue of the mesorectal which was not exposed to radiation or chemotherapy prior.It was unknown if the tissue was not under tension at the time, and the instrument jaws did not come into contact with a clip, suture, staple, or other metal object.There was bleeding of an unknown amount as a result of the issue, but there was no medical intervention required to stop the bleeding.Instead, bleeding was stopped by compression hemostasis.Due to what seemed to be an issue with the vessel sealer instrument, the surgeon opted to continue the surgery by using a harmonic laparoscopically.There was no reported injury to the patient as a result of this event.
 
Additional Manufacturer Narrative
D14 - intuitive surgical, inc.(isi) received the vessel sealer (vs) instrument involved with this complaint and completed the device evaluation.The reported event was not reproduced during failure analysis investigation and not confirmed during review of the system logs.Review of the msc logs found no errors related to any issue with the vs instrument during use.The instrument was tested with an in-house system and passed both the engagement and self tests.Testing found the instrument exhibiting intuitive motion in all directions with the grips properly opening and closing.The cut and energy delivery functionality was verified and passed specification.The instrument operated as expected.Isi verified the information of the received instrument confirming that the initial documented instrument information was different from that of the one returned.A 2nd instrument log review was performed using the information from the actual returned vessel sealer instrument (part # 410322-05, lot # m90200120-233).Per logs, the instrument was last used during a procedure on (b)(6)2021 on system rsh0180.No usage was logged on the reported event date of (b)(6)2021.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
VESSEL SEALER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key11758464
Report Number2955842-2021-10468
Device Sequence Number4138642
Product Code NAY
UDI-Device Identifier10886874111113
UDI-Public(01)10886874111113(10)M90200120
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K110639
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410322-05
Device Catalogue Number410322
Device Lot NumberM90200120 233
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/04/2021
Initial Date Received by Manufacturer 04/07/2021
Supplement Date Received by Manufacturer05/05/2021
Initial Report FDA Received Date04/30/2021
Supplement Report FDA Received Date05/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES